Heavy Rain, Napa
- When
- September 26, 4:00 PM PST to 4:05 PM PST
- Where
- Napa County, 2.82 mi N of Rutherford
- Reported by
- Trained Spotter
- Coordinates
- 38.510, -122.410
Rainfall accumulated in only 20 minutes. Lightning and thunder reported by observer.
On September 26, the approach of an upper level low pressure system brought isolated thunderstorms to the area. Small hail and lightning was observed in several locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
On September 26, the approach of an upper level low pressure system brought isolated thunderstorms to the area. Small hail and lightning was observed in several locations. Hail of 1/4 to 1/2 inch was commonly reported in the North Bay as well as near Santa Cruz. Hail fell heavily in Napa and covered the ground to a depth of 3 to 6 inches in some locations. Brief heavy rainfall also accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Sep 26, 1:43 PM PST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
243 PM PDT FRI SEP 26 2014
.SYNOPSIS...CHANCE OF SHOWERS THROUGH AT LEAST THE EVENING ALONG
WITH A SLIGHT CHANCE OF THUNDERSTORMS. COOLER THAN NORMAL DAYTIME
TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND. A GRADUAL WARMING
TREND IS EXPECTED NEXT WEEK.
&&
.DISCUSSION...AS OF 3:00 PM FRIDAY...AFTER A RELATIVELY QUIET
DAY, KMUX RADAR HAS FINALLY STARTED TO LIGHT UP A BIT WITH SEVERAL
CELLS STARTING TO FIRE. THIS IS A COMBINATION OF A FAIRLY UNSTABLE
ATMOSPHERE ALONG WITH PLENTY OF HEATING AND SUNSHINE. IN ADDITION,
SYNOPTICALLY A LONGWAVE TROF AND UPPER LEVEL LOW JUST OFF THE
COAST CONTINUES TO PROGRESS INTO OUR CWA. THIS WILL HELP TO
PRODUCE ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS THROUGH THE
EVENING HOURS. STRONGEST CELLS COULD HAVE SMALL HAIL. WORTH NOTING
THAT AS OF THIS TIME THERE HAS JUST BEEN ONE LIGHTNING STRIKE
DETECTED SINCE MID-MORNING.
THE LOW WILL CONTINUE TO HEAD TO THE EAST OVERNIGHT AND BE ACROSS
NEVADA ON SATURDAY. STABILITY WILL GREATLY INCREASE WITH ALL
CONVECTIVE ACTIVITY SHIFTING OFF TO THE EAST AS WELL. BEHIND THE
SYSTEM, COOL AIR WILL REMAIN IN PLACE WITH THE OVERALL FLOW FROM
THE NORTH. HIGHS WILL BE IN THE 60S AND 70S -- GENERALLY COOLER
THAN NORMAL INLAND WITH NEAR NORMAL READINGS AT THE COAST. THE LOW
AND TROF WILL BECOME NEARLY STATIONARY ON SUNDAY WHICH WILL LEAD
TO SIMILAR CONDITIONS TO WHAT IS EXPECTED FOR SATURDAY.
DRY WEATHER IS FORECAST FOR ALL OF NEXT WEEK AS A RIDGE OF HIGH
PRESSURE BUILDS BACK INTO OUR AREA AS THE SYSTEM MOVES INTO THE
CENTRAL CONUS. AS THE RIDGE BUILDS IN TEMPERATURES WILL WARM WITH
ABOVE NORMAL READINGS EXPECTED BY THE MIDDLE OF NEXT WEEK FOR
ALMOST ALL LOCATIONS. WINDS ARE ALSO EXPECTED TO BE GENERALLY
OFFSHORE WHICH WILL HELP TO BRING THE WARMER READINGS DOWN TO THE
COAST. AT THIS TIME NO SIGNS THAT IT WILL BE HOT -- RATHER JUST
WARM FOR ALMOST ALL SPOTS.
&&
.AVIATION...AS OF 11:01 AM PDT FRIDAY...THE CURRENT SATELLITE
WATER VAPOUR IMAGE IS SHOWING AN UPPER LEVEL TROUGH OF LOW PRESSURE
CENTERED OVER COASTAL NORTHERN CALIFORNIA. THE VISIBLE SATELLITE
IMAGE IS SHOWING MOSTLY CLEAR SKIES OVER THE TERMINALS WITH THE
EXCEPTION OF CUMULUS TYPE CLOUDS. AS THE TROUGH AXIS PASSES OVER
COASTAL CALIFORNIA THESE CUMULUS TYPE CLOUDS WILL BE LIFTED WHICH
MAY SPARK A FEW SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM BY
THIS AFTERNOON.
VICINITY OF KSFO...VFR IS ANTICIPATED TO PREVAIL TODAY WITH
SCATTERED BASES 2500 FEET PREVAILING. A SHOWER WILL BE POSSIBLE IN
THE VICINITY OF THE TERMINALS THIS AFTERNOON. THE AFTERNOON SEA
BREEZE IS EXPECTED TO REACH 18 KT WITH GUSTS TO 24 KT.
CONFIDENCE IS HIGH.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR IS ANTICIPATED TO PREVAIL TODAY
WITH SCATTERED BASES 4000 FEET DEVELOPING THIS AFTERNOON. A SHOWER
WILL BE POSSIBLE IN THE VICINITY OF THE TERMINALS THIS AFTERNOON.
THE MARINE LAYER IS MIXED OUT SO MOST LIKELY STRATUS WILL NOT FORM
TONIGHT BUT IF IT DOES IT SHOULD BURN OFF FAIRLY EARLY AROUND
1600Z. THE AFTERNOON SEA BREEZE IS EXPECTED TO REACH 8 TO 12 KT.
CONFIDENCE IS HIGH.
&&
.MARINE...AS OF 11:01 AM PDT FRIDAY...SHOWERS WILL BE POSSIBLE
ACROSS THE COASTAL WATERS TODAY AS AN UPPER LEVEL LOW CONTINUES TO
MOVE OVER THE AREA. IN ADDITION THUNDERSTORMS WILL BE POSSIBLE
MAINLY NORTH OF PIGEON POINT THROUGH THIS AFTERNOON. THE SURFACE
PRESSURE GRADIENT WILL STRENGTHEN TODAY RESULTING IN INCREASING
NORTHERLY WINDS BEGINNING THIS AFTERNOON.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 11 PM
SCA...PT ARENA TO PT REYES 10-60 NM
SCA...PT REYES TO PIGEON PT 10-60 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...PIGEON PT TO PT PINOS 10-60 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM
SCA...MONTEREY BAY UNTIL 11 PM
&&
PUBLIC FORECAST: BELL
AVIATION/MARINE: LARRY
VISIT US AT WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
334 PM PDT FRI SEP 26 2014
CAZ512-529-262300-
NORTHERN MONTEREY BAY CA-SANTA CRUZ MOUNTAINS CA-
334 PM PDT FRI SEP 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ COUNTY UNTIL 400 PM
PDT...
AT 320 PM PDT...STORM SPOTTERS REPORTED A THUNDERSTORM SANTA CRUZ
PRODUCING SMALL HAIL. THIS THUNDERSTORMS WAS MOVING EAST AT ABOUT 10
MPH. RADAR ALSO INDICATED SCATTERED INTENSE SHOWERS AND POSSIBLE
THUNDERSTORMS IN THE SANTA CRUZ MOUNTAINS TO THE NORTH AND NORTHEAST
OF SANTA CRUZ.
AREAS AFFECTED BY THIS STORM INCLUDE...CORRALITOS...LIVE
OAK...CAPITOLA...SOQUEL...APTOS AND RIO DEL MAR.
LAT...LON 3693 12188 3694 12188 3697 12192 3697 12194
3695 12197 3696 12205 3712 12194 3701 12174
3692 12183
TIME...MOT...LOC 2229Z 222DEG 3KT 3699 12201
DYKEMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
339 PM PDT FRI SEP 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 ENE SANTA CRUZ 36.98N 122.01W
09/26/2014 E0.25 INCH SANTA CRUZ CA TRAINED SPOTTER
&&
DDYKEMASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
412 PM PDT FRI SEP 26 2014
CAZ512-529-262330-
NORTHERN MONTEREY BAY CA-SANTA CRUZ MOUNTAINS CA-
412 PM PDT FRI SEP 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR SANTA CRUZ COUNTY UNTIL 430 PM
PDT...
AT 405 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF SANTA CRUZ...MOVING EAST AT 5 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM.
IN ADDITION...RADAR INDICATED INTENSE SHOWERS IN THE SANTA CRUZ
MOUNTAINS NORTH OF WATSONVILLE...ALSO MOVING SLOWLY TO THE EAST.
MOTORISTS DRIVING THROUGH SOUTHERN SANTA CRUZ COUNTY...ESPECIALLY
ALONG HIGHWAY ONE EAST OF SANTA CRUZ...SHOULD BE PREPARED FOR
INTENSE DOWNPOURS LIMITING VISIBILITY...ALONG WITH SMALL HAIL.
AREAS AFFECTED BY THIS STORM
INCLUDE...CORRALITOS...CAPITOLA...SOQUEL...APTOS...RIO DEL
MAR...FREEDOM...AND DAY VALLEY.
LAT...LON 3691 12186 3694 12188 3697 12192 3697 12194
3695 12196 3697 12203 3706 12202 3709 12185
3693 12168 3689 12181
TIME...MOT...LOC 2307Z 265DEG 2KT 3697 12197
DYKEMASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
421 PM PDT FRI SEP 26 2014
CAZ506-507-262345-
NORTH BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
421 PM PDT FRI SEP 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR NAPA COUNTY UNTIL 445 PM PDT...
AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST TO THE NORTH OF NAPA...MOVING SOUTH AT 5
MPH. HEAVY DOWNPOURS AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
MOTORISTS DRIVING IN THE NAPA AREA SHOULD BE PREPARED FOR HEAVY
DOWNPOURS REDUCING VISIBILITY...AND FOR SMALL HAIL ON ROADWAYS
RESULTING IN SLICK CONDITIONS.
AREAS AFFECTED BY THIS STORM INCLUDE...NAPA AND AMERICAN CANYON.
LAT...LON 3840 12236 3845 12218 3832 12222 3816 12222
3816 12234
TIME...MOT...LOC 2320Z 001DEG 4KT 3834 12228
DYKEMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
429 PM PDT FRI SEP 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 ENE LARKFIELD-WIKIUP 38.53N 122.68W
09/26/2014 E0.25 INCH SONOMA CA TRAINED SPOTTER
&&
DDYKEMAThe Sacramento radar (KDAX), 64 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
2 heavy rain, 1 hail. Local standard time, as filed.
Rainfall accumulated in only 20 minutes. Lightning and thunder reported by observer.
Rainfall accumulated in 5 minutes. Lightning and thunder observed along with very small hail.
Hail of 1/2 inch diameter fell in downtown Napa and across the southern part of Napa County. Hail accumulated to a depth of 3 to 6 inches in some places and produced leaf damage to trees and plants in the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543730, 543731, 543734.